Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Why am I anemic?
Sep 25, 1998

I am a 35 year old white male. I tested HIV+ about 10 years ago, but only started meds in Jan. "98". I am taking the following meds; Combivir = (AZT 300 mg.+ 3TC - 150mg 2x daily + Viramune 200 mg 2x daily + B-6 1x daily + INH 300 mg 1x daily + Bactrim 1x daily + Prilosec 20 mg 1x daily. I was recently hospitalized for anemia with a hemoglobin of 6.2. My T- cell count is 176 and viral load undetectable. I received a transfusion of 4 units of blood. I would like to know if my anemia is most likely related to my medication or something else.

Response from Mr. Molaghan

Hello The most likely cause of your anemia is probably related to some of your medications. AZT and Septra frequently cause bone marrow suppression, resulting in decreased red blood cell production and anemia. INH can also cause anemia. Other potential sources of anemia include active infection, such as MAC. Discuss any symptoms with your physician. If the medical workup for anemia rules out infection, you should discuss treatment of the anemia. A blood test to determine your EPO level should be done. If your EPO level is less than 500, Procrit treatment might be indicated for treatment of the anemia. This would also decrease the need for blood transfusion. You might also discuss changing some of your medications to alternatives that are less suppressive of the bone marrow. Good luck!


Previous
Anemia & Blood Transfusion
Next
Human Parvovirus B-19 caused my Anemia

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement